Florida, 2019

Damaging Winds in Florida, April 14, 2019

April 14, 2019 · NWS TAE · 10 events in 4 counties and zones

This event was characterized by a mid-level shortwave trough becoming negatively tilted as it entered the Tennessee Valley, initiating cyclogenesis in the Arklatex, with the resultant 992 hPa low pressure moving northeastward into the Ohio Valley. This setup a strong, meridional flow ahead of this feature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

This event was characterized by a mid-level shortwave trough becoming negatively tilted as it entered the Tennessee Valley, initiating cyclogenesis in the Arklatex, with the resultant 992 hPa low pressure moving northeastward into the Ohio Valley. This setup a strong, meridional flow ahead of this feature. The 925 hPa low level jet of 44 kts was around 4 Standard Deviations above normal, and record for the date per the 12Z/14 TAE sounding. A pre-frontal trough pooled a narrow axis of moisture out ahead of the cold front, and served as a forcing mechanism for convection. Given Bulk Shear (0-6 km) around 60 knots and Surface Based CAPE around 1.2k J/kg, this was more than sufficient for organized, severe thunderstorms. The air mass just ahead of the pre-frontal trough was much drier and capped, initially limiting the development of more discrete cells ahead of the line. In fact, the 12Z/14 TAE sounding sampled a cap of over 5C just below 700 hPa! However as solar insolation and large scale ascent increased, this cap was broken around 15Z, and the QLCS intensified. The strong wind field and steep low-level lapse rates created an environment favorable for damaging wind gusts, particularly northwest of a line from the Apalachicola River to Tifton GA, where steeper mid-level lapse rates overlayed, leading to greater buoyancy. The tornado threat along the QLCS was dependent on storms becoming more favorably aligned with the Shear Vector (0-3 km), with otherwise sufficient CAPE (0-3 km) and low LCLs. Ahead of the QLCS, the low-level wind field was sheared in the 0-1 km layer, as evidenced on VAD Wind Profiles. As a result, the tornado threat increased with the more discrete cells after the cap broke. The aforementioned strong wind field and steep low-level lapse rates, combined with the isallobaric component of wind, lead to wind gusts around 40 mph well ahead of the QLCS. A total of 27 warnings were issued, including 15 SVRs, 6 TORs, and 6 SMWs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 14, 2:49 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 14, 2:49 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
449 AM EDT Sun Apr 14 2019

.NEAR TERM [Through Today]...

A squall line marching through Alabama this morning, will reach our
Alabama and Florida panhandle counties just before sunrise. While
severe thunderstorm development has been in a bit of a lull over the
past couple of hours along the southern reaches of the line, the
threat is forecast to increase once again when a secondary shortwave
re-energizes the line. The effects of this shortwave are already
evident on radar and satellite imagery this morning as a secondary
line is taking shape across eastern MS. The primary threat with the
line will be damaging winds, but isolated embedded tornadoes will be
possible as well. While the greater threat for severe weather may
lift out of north Florida later this afternoon, the threat for
severe storms will continue with the line throughout its lifetime
across south Georgia.

Strong, non-thunderstorm, winds are forecast ahead of and behind the
squall line today. Expect gusts as high as 30-40 mph. Thus, a wind
advisory has been issued for much of the region today. Be sure to
take necessary precautions to secure loose outdoor items.

.SHORT TERM [Tonight Through Tuesday]...

Expect a few lingering showers across the southeast Big Bend this
evening along and ahead of the cold front. Otherwise, dry
conditions through the remainder of the short term period with
high pressure building in at the surface and aloft. We will see
noticeably cooler night time temperatures with lows tonight from
the upper 40s west to the mid 50s far east. Lows will be in the
upper 40s to around 50 Monday night. Highs will be in the lower to
mid 70s Monday warming to the upper 70s to lower 80s on Tuesday as
low level winds swing around to the southeast.

.LONG TERM [Tuesday Night Through Sunday]...

Dry conditions will continue through Wednesday night before the
deep layer ridging moves off to the east making may for a highly
amplified upper trough and associated cold front. The front will
bring another round of showers and thunderstorms Thursday through
Friday. SPC currently has our area highlighted for a threat of
severe weather in the day 6 and 7 convective outlooks. We will
monitor and provide updates accordingly. Temps will be above
seasonal levels through Thursday dropping to near climo post-
frontal over the next weekend.

&&

.AVIATION...
[Through 06Z Monday]

Outside of MVFR/IFR ceilings ahead of a squall line, gusty winds
will be the primary concern in this TAF package. Expect gusts
ahead of the squall line to reach 30-35 knots at times. Within the
squall isolated pockets of higher winds will be possible. Winds
will not immediately subside behind the line and while gusts will
ease after sunset, expect sustained winds to remain around 15
knots.

&&

.MARINE...

Winds and seas will be at advisory levels today through tonight
as a strong cold front approaches and pushes through the local
waters. Occasional gusts to gale force will be possible today and
tonight. Also, some thunderstorms along a squall line moving from
west to east today may become strong to severe. After tonight,
winds and seas will gradually diminish and become light to
occasionally moderate by the middle of the week.

&&

.FIRE WEATHER...

A squall line will move through the region today, yielding poor
burning conditions. Ahead of and behind the line, high dispersions
are forecast due to unusually high transport winds. Dispersion
indices will be lower tomorrow and drier conditions are expected,
though Red Flag conditions are not forecast.

&&

.HYDROLOGY...

The Apalachicola River at Blountstown is at action stage. Additional
rises are possible with precipitation that occurs late this weekend,
however the river is not currently forecast to reach flood stage.

Rainfall amounts up to around 1 inch with isolated amounts up to 2
inches, mainly northwest of the big bend, are possible with the
system today and tonight. The primary impact is expected to be
nuisance-type poor drainage flooding. Flash flooding is not
expected.

There is the potential for additional appreciable rainfall amounts
on Friday and Saturday with the next storm system.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office
or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   77  52  77  49  82 /  90  10   0   0   0
Panama City   73  53  72  54  75 /  90   0   0   0   0
Dothan        77  49  72  47  79 /  90  10   0   0   0
Albany        77  52  73  49  80 /  90  10   0   0   0
Valdosta      81  54  75  48  82 /  70  10   0   0   0
Cross City    81  56  76  50  83 /  80  30   0   0   0
Apalachicola  73  54  72  54  75 /  90   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 10 PM EDT /9 PM CDT/ this evening for
     Calhoun-Central Walton-Coastal Bay-Coastal Gulf-Gadsden-
     Holmes-Inland Bay-Inland Gulf-Jackson-Liberty-North Walton-
     South Walton-Washington.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 4 AM EDT /3 AM CDT/ Monday for Coastal
     Bay-Coastal Gulf-South Walton.

GA...Wind Advisory until 10 PM EDT this evening for Baker-Ben Hill-
     Berrien-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-Seminole-
     Terrell-Thomas-Tift-Turner-Worth.

AL...Wind Advisory until 9 PM CDT this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 7 AM CDT Monday for Coastal waters
     from Mexico Beach to Apalachicola FL out 20 NM-Coastal
     waters from Mexico Beach to Okaloosa Walton County Line FL
     out 20 NM-Waters from Apalachicola to Mexico Beach FL from
     20 to 60 NM-Waters from Mexico Beach to Okaloosa Walton
     County Line FL from 20 to 60 NM.

     Small Craft Advisory from 8 AM this morning to 8 AM EDT Monday
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM.

&&

NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Harrigan
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...LF

In the hours before

Special weather statement, Apr 14, 5:17 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
617 AM CDT SUN APR 14 2019

ALZ065-141215-
Coffee AL-
617 AM CDT SUN APR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE COUNTY UNTIL 715
AM CDT...

At 616 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of McKenzie to near Gantt.
Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Elba, Lee, Pine Level, Java, Chestnut Grove, Curtis, Victoria,
Frisco, Danleys Crossroads, Eanon, Lowry Mill, Wilkinstown, Zoar,
Camp Humming Hills, Newby, Wise Mill, Clowers Crossroads, Arcus,
Bluff Spring and Jack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 AM CDT for southeastern
Alabama.

LAT...LON 3153 8619 3153 8616 3154 8614 3162 8615
      3162 8586 3154 8579 3137 8620
TIME...MOT...LOC 1116Z 245DEG 29KT 3160 8656 3145 8643

The radar

The Eglin Afb radar (KEVX), 24 km away, was scanning. The volume nearest the first event began at 12:54 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
April 14, 6:55 AM CST
Where
Walton County, 1.38 mi S of De Funiak Springs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.700, -86.120

A few trees were blown down.

Thunderstorm Wind, Jackson

When
April 14, 8:45 AM CST
Where
Jackson County, 2.25 mi NW of Star
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.730, -85.160

Trees were blown down on Bridge Creek Road and Old Spanish Trail.

Thunderstorm Wind, Jackson

When
April 14, 8:45 AM CST
Where
Jackson County, 3.64 mi SE of Marianna
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.730, -85.190

A power line was blown down near Walmart on Highway 71 with a traffic light off.

Thunderstorm Wind, Jackson

When
April 14, 8:45 AM CST
Where
Jackson County, 3.01 mi NNW of Cypress
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.750, -85.090

Trees were blown down on Lawrence Road and Camelot Lane.

Thunderstorm Wind, Jackson

When
April 14, 8:45 AM CST
Where
Jackson County, 1.19 mi E of Dellwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.820, -85.030

Two trees were blown down on Bateau Pond Road.

Thunderstorm Wind, Jackson

When
April 14, 8:45 AM CST
Where
Jackson County, 4.05 mi SE of Jacobs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.850, -85.340

A tree was blown down on Baker Creek Road about one half mile from Union Road.

Thunderstorm Wind, Jackson

When
April 14, 8:45 AM CST
Where
Jackson County, 1.38 mi N of Graceville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.970, -85.510

A power line was blown down near Brown Street.

Thunderstorm Wind, Jackson

When
April 14, 8:45 AM CST
Where
Jackson County, 3.89 mi NNW of Hornsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.990, -85.030

A tree was blown down on Timberlane Road near the Alabama border.

Thunderstorm Wind, Calhoun

When
April 14, 10:10 AM CST
Where
Calhoun County, 0.6 mi E of Blountstown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.440, -85.030

A tree was blown down near Mason Road on along Highway 20.

Thunderstorm Wind, Leon

When
April 14, 1:16 PM EST
Where
Leon County, 0.69 mi N of Tallahassee Mall
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.480, -84.290

A tree was blown down onto a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820517, 820518, 820519, 820520, 820522, 820523, 820524, 820525, 820527, 820528.